Alert archive / Illinois / Gale Warnings in 2009

Gale Warning 3, NWS Chicago, IL

January 14, 2009

NWS Chicago, IL issued this gale warning at Jan 14, 2009, 3:59 AM CST. It took effect at Jan 14, 2009, 3:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 14, 2009, 3:59 AM CST (09:59 UTC)
In effect from
Jan 14, 2009, 3:00 PM CST
Expired
Jan 14, 2009, 9:17 PM CST
In force
6 hr
Issued by
NWS Chicago, IL

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this gale warning went out at Jan 13, 10:40 PM CST, 5 hours 19 minutes earlier.

Area forecast discussion, Jan 13, 10:40 PM CST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1040 PM CST TUE JAN 13 2009

.DISCUSSION...
1017 PM CST

AS MENTIONED IN PREVIOUS AFD DECIDED TO EXPAND WINTER WEATHER
ADVISORY TO ENCOMPASS REMAINDER OF THE CWA TO COVER BOTH FALLING
THEN EVENTUAL BLOWING SNOW. AT 04Z SURFACE ANALYSIS HAD A 1010MB
LOW NEAR THE SD/IA/NE BORDER...WHICH IS TRACKING A BIT FARTHER
NORTH THAN 12Z/18 GUIDANCE HAD SUGGESTED. STRONGEST 3 HOUR
PRESSURE FALLS WOULD SUGGEST A CONTINUED ESE TRACK TOWARD CENTRAL
ILLINOIS. NUMERICAL GUIDANCE AND EMPIRICAL RULES OF THUMB WOULD
PLACE THE AXIS OF HEAVIEST SNOWFALL RIGHT ACROSS THE SOUTHERN
THIRD OF OUR CWA.

SNOWFALL AMOUNTS WILL BE TRICKY. MOISTURE IS LIMITED AND GARCIA
METHOD WOULD SUGGEST TOTALS OF 2-4 IN THE HEAVIEST BAND...HOWEVER
DEEP LAYER WITH FAVORABLE DENDRITIC TEMPS AND VERY COLD AIRMASS
SHOULD ALLOW FOR A PARTICULARLY DRY AND FLOOFFY SNOW. WOULD
GENERALLY EXPECT SNOW:LIQUID RATIOS QUITE HIGH LIKELY IN THE
20-30:1 NEIGHBORHOOD. GOING FORECAST SNOWFALL TOTALS LOOK RIGHT ON
TARGET AND DIDNT MAKE ANY CHANGES...WHILE TOTALS WILL PROBABLY
END UP ON THE BOTTOM END OF OR JUST BELOW ADVISORY CRITERIA BITTER
COLD TEMPS SHOULD CAUSE SNOW TO IMMEDIATELY ACCUMULATE ON
ROADWAYS. IN ADDITION...PEAK SNOW INTENSITY WILL LIKELY BE AROUND
MORNING RUSH HOUR LIKELY RESULTING IN VERY DIFFICULT TRAVEL.

ONLY REAL CHANGE TO GOING FORECAST BESIDES HOISTING THE ADVISORY
WAS TO MOVE UP THE END TIME OF THE SNOW TO MIDDAY WEDNESDAY...WITH
THE ONE EXCEPTION BEING NEAR THE LAKE IN NW INDIANA. EASTERLY
WINDS OFF THE LAKE COULD ALLOW FOR SOME SLIGHTLY ENHANCED TOTALS
NEAR THE LAKE IN NE IL...THOUGH FETCH LOOKS SHORT ENOUGH TO NOT BE
A BIG PROBLEM IN ILLINOIS. BY AFTERNOON WINDS TURN MORE NORTHERLY
AND FETCH INCREASES CONSIDERABLY SO WILL PROBABLY SEE LAKE EFFECT
SNOW SHOWERS FOR A TIME IN OUR NW IN COUNTIES...THOUGH EXPECT
DURATION OF THE LAKE EFFECT TO BE SHORT ENOUGH TO PRECLUDE MOST
AREAS FROM EXCEEDING 6 INCHES TOTAL FROM SYNOPTIC/LAKE EVENT.
MAJORITY OF THE LAKE EFFECT SHOULD SHIFT EAST INTO INDIANA
WEDNESDAY EVENING WITH MAIN LINGERING THREAT BEING
BLOWING/DRIFTING IN OPEN/RURAL AREAS WHICH SHOULD ALSO SUBSIDE BY
LATE EVENING AS WINDS DECREASE.

IZZI

&&

.AVIATION...
1040 PM CST

0600 UTC TAFS...CONDITIONS WILL RAPIDLY DETERIORATE SHORTLY WITH
THE APPROACH OF THE NEXT CLIPPER.

LITTLE CHANGE MADE TO THE GOING TAFS WITH THE EXCEPTION OF MOVING
UP THE ONSET OF SNOWFALL BY AN HOUR. LATEST RADAR IMAGERY SHOWS
THE SNOW SPREADING ACROSS THE MISSISSIPPI RIVER INTO NORTHWESTERN
ILLINOIS. STILL EXPECT THE SFC LOW TO QUICKLY DROP SEWD THROUGH
THE UPPER MISSOURI VALLEY WHILE THE SFC RIDGE AXIS MOVES ACROSS
LAKE MICHIGAN AND INDIANA. MID AND HIGH CLOUD HAVE OVERSPREAD THE
TERMINALS WHILE WINDS REMAIN GENERALLY LGT/VRBL AS THE SFC RIDGE
PASSES TO THE EAST. WINDS WILL BEGIN TO INCREASE AND BECOME SELY
AS THE SFC LOW TRACKS INTO NRN MISSOURI. EXPECTS CIGS/VIS TO
QUICKLY DROP THROUGH MVFR TO IFR WITH SNOW MOVING OVER RFD BY 07Z
AND THEN SPREADING EWD TO THE CHICAGO AREA TERMINALS BY 08Z. HAVE
MAINTAINED THE TEMPO GROUP FOR LIFR VIS FOR THE 12-15Z TIME
RANGE...BUT THIS MIGHT BE A LITTLE CONSERVATIVE AS WINDS WILL BE
TURNING NELY FOR A PERIOD UNTIL AT LEAST 18Z AND LAKE ENHANCEMENT
TO THE SNOWFALL MAY EXTEND THE PERIOD OF LIFR VIS.

FOLLOWING THE PASSAGE OF THE SFC LOW TO THE SOUTH AND EAST...WINDS
WILL QUICKLY INCREASE...LEADING TO BLOWING AND DRIFTING OF THE
NEWLY FALLEN SNOW. SINCE TEMPERATURES WILL BE VERY LOW FOR THE
DURATION OF THE SNOWFALL...SNOW TO LIQUID RATIOS WILL BE
HIGH...CREATING A VERY DRY SNOW. HAVE TRENDED VISBY TO IFR FOR THE
WITH BLOWING SNOW. DRIFTING SNOW WILL LIKELY CAUSE DIFFICULTIES
FOR SNOW REMOVAL CREWS.

KREIN

&&

.MARINE...
210 PM CST

WINDS HAVE DIMINISHED ACROSS THE LAKE THIS AFTERNOON AND THEREFORE
HAVE DROPPED THE GALE AND FREEZING SPRAY WARNINGS. WINDS WILL
CONTINUE TO DIMINISH OVERNIGHT AS A RIDGE OF HIGH PRESSURE MOVES
IN ACROSS THE REGION. A LOW PRESSURE SYSTEM WILL DROP DOWN INTO
CENTRAL ILLINOIS WEDNESDAY MORNING AND THEN TRACK EASTWARD THROUGH
THE OHIO RIVER VALLEY INTO THURSDAY MORNING. WINDS WILL BE ON THE
INCREASE THURSDAY MORNING AS THE LOW REACHES THE MID ATLANTIC
COAST AND A STRONG RIDGE OF HIGH PRESSURE MOVES IN ACROSS THE
GREAT LAKES. WILL KEEP THE GALE WATCH GOING FOR THE MOMENT AS
WINDS STILL MAY GUST UP TO GALE FORCE ON THURSDAY.  THIS RIDGE
WILL SLOWLY MOVE OFF TOWARD THE SOUTHEAST US BY SATURDAY AS THE
NEXT SYSTEM TAKES AIM ON THE LAKES.

VISIBLE SATELLITE FROM TODAY REVEALS THAT THERE IS FAIRLY
EXTENSIVE ICE COVER ACROSS THE NEARSHORE ZONES EXCEPT FOR THE
FURTHEST ZONE TO THE EAST FROM BURNS HARBOR TO MICHIGAN CITY.
THEREFORE...WILL BE DROPPING THE MENTION OF WAVES IN THE NEARSHORE
FORECAST.

HALBACH

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WINTER WEATHER ADVISORY...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-
     ILZ010-ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-
     ILZ022-ILZ023-ILZ032-ILZ033-ILZ039 UNTIL MIDNIGHT THURSDAY.

     WIND CHILL WATCH...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
     ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-
     ILZ023-ILZ032-ILZ033-ILZ039...MIDNIGHT THURSDAY TO NOON
     FRIDAY.

IN...WIND CHILL WATCH...INZ001-INZ002-INZ010-INZ011-INZ019...MIDNIGHT
     THURSDAY TO NOON FRIDAY.

     WINTER WEATHER ADVISORY...INZ001-INZ002-INZ010-INZ011-INZ019
     UNTIL MIDNIGHT THURSDAY.

LM...GALE WATCH...LMZ080-LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-
     LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ740-LMZ741-LMZ742-
     LMZ743-LMZ744-LMZ745-LMZ777-LMZ779-LMZ868-LMZ870-LMZ872-
     LMZ874-LMZ876-LMZ878...MIDNIGHT THURSDAY TO 1 PM THURSDAY.

&&
Hazardous weather outlook, Jan 13, 4:35 PM CST, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
435 PM CST TUE JAN 13 2009

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
142245-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
435 PM CST TUE JAN 13 2009 /535 PM EST TUE JAN 13 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

SNOW WILL OVERSPREAD THE AREA AFTER MIDNIGHT WITH ACCUMULATIONS OF
ONE TO THREE INCHES BY SUNRISE...WITH THE HEAVIEST ACCUMULATIONS
LIKELY SOUTHWEST OF A DIXON TO RENSSELAER LINE.

LOCALIZED ICE JAM FLOODING WILL REMAIN POSSIBLE ON AREA RIVERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SNOW WILL CONTINUE INTO THE DAY WEDNESDAY...GRADUALLY TAPERING OFF
TO FLURRIES AND ENDING TOWARD EVENING. STORM TOTAL ACCUMULATIONS
OF TWO TO FIVE INCHES ARE EXPECTED WITH THE HEAVIEST ACCUMULATIONS
LIKELY OVER SOUTHERN AND WESTERN PORTIONS OF THE OUTLOOK AREA.
INCREASING NORTHWESTERLY WINDS LATE WEDNESDAY AFTERNOON AND
WEDNESDAY NIGHT WILL RESULT IN CONSIDERABLE BLOWING AND DRIFTING
OF THE FRESHLY FALLEN SNOW...LIKELY RESULTING IN GREATLY REDUCED
VISIBILITIES...PARTICULARLY IN MORE OPEN AND RURAL AREAS.

BITTERLY COLD TEMPERATURES AND STRONG WINDS WILL RESULT IN WIND
CHILLS OF 30 BELOW OR COLDER WEDNESDAY NIGHT THROUGH THURSDAY
NIGHT.

FINALLY...LOCALIZED ICE JAM FLOODING WILL REMAIN POSSIBLE ON AREA
RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT...
HOWEVER SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TOTALS TO THE
NATIONAL WEATHER SERVICE CHICAGO.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-142245-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
435 PM CST TUE JAN 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

GALE FORCE WINDS TO 35 KNOTS ARE LIKELY WEDNESDAY NIGHT...WITH
HEAVY FREEZING SPRAY LIKELY THURSDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-142245-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
435 PM CST TUE JAN 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

GALE FORCE WINDS TO 35 KNOTS ARE LIKELY WEDNESDAY NIGHT...WITH
HEAVY FREEZING SPRAY LIKELY THURSDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

IZZI

In the hours before

Local storm report, Jan 14, 1:08 AM CST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
108 AM CST WED JAN 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 AM     SNOW             ESE STREATOR            41.13N 88.83W
01/14/2009  M0.5 INCH        LA SALLE           IL   TRAINED SPOTTER

            HALF INCH IN LAST HOUR. COCORAHS OBSERVER.

&&

RATZER
Local storm report, Jan 14, 1:58 AM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
158 AM CST WED JAN 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     SNOW             ESE STREATOR            41.13N 88.83W
01/14/2009  M0.6 INCH        LA SALLE           IL   TRAINED SPOTTER

            0.6 INCHES IN PAST HOUR. 1.1 INCHES SINCE SNOW BEGAN.
            COCORAHS OBSERVER.

&&

RATZER

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 3:23 AM CSTWind Chill WarningLOTBoone, DeKalb, DuPage, Ford, Grundy, Iroquois and 10 more57 hr
Jan 14, 3:59 AM CSTSmall Craft AdvisoryLOT47 hr
Jan 14, 3:59 AM CSTHeavy Freezing Spray WarningLOT41 hr
Jan 14, 6:52 AM CSTWinter Storm WarningLOTGrundy, Kankakee, Kendall, LaSalle17 hr

Nearby

Gale Warnings in Illinois, 2009Every gale warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.